Ammonia in blood treatment

Common Questions and Answers about Ammonia in blood treatment

ammonia

1008841 tn?1293602560 It measures the level of ammonia in your blood. When it is high it is not much fun. The explaination in Hector SF's post is so accurate. The first indication for me that it is high is that my hands shake and I can't write and it's hard to hold fork or spoon. I also get confused easily and can't sort things out. Sometimes I think I'm okay - until I get it in control again and look back. Lactulose has been part of my regime for quite awhile and I know when I need to up the dose.
Avatar m tn If the liver is unable to effectively metabolize the ammonia, the levels rise in the blood. Could you be eating too much protein??? What s your typical food during a day? Are you getting your protein from vegetable sources or chicken and fish? You are not eating any red meat, correct? Higher than norm ammonia levels are usually due to a problem with protein being broken down in the small intestines. It is then process by the liver and eliminated through the kidneys in your urine.
Avatar n tn I recently had an ammonia blood test and it came back 192 where the range of normal was 19-87. I am experiencing no symptoms of hepatic encephalopathy. My doctor is starting me on lactulose, and wants me to start treatment for the HCV immediately, he now says the 2 on the biopsy could be wrong "the liver is a large organ, we may not have gotten a good sample" his words. My question; is this blood ammonia test an accurate indication of liver damage?
Avatar n tn I do not know any other treatment .
Avatar f tn How to keep ammonia levels down? Or how to lower them? Anyone know? Thanks in advance.
Avatar n tn I can smell the ammonia in my nose and on my breath. I've had blood work done and my liver function is normal, ammonia levels normal, blood glucose and a1c is normal. I have been diagnosed with non -alcoholic fatty liver and I have insulin resistance. Anything would be helpful!
Avatar n tn I thought she had a stroke but the doctors are saying it is because her ammonia level in her liver is 178. It comes down but goes back up and she is not getting any better. She has been seen by GI, Neroligist, Cancer doctors and noone can tell me what is happening. She has been tested for hepatis and it was negative. Can you give any advice?
Avatar m tn An ammonia test measures the amount of ammonia in the blood. Most ammonia in the body forms when protein is broken down by bacteria in the intestines. The liver normally converts ammonia into urea, which is then eliminated in urine. Ammonia levels in the blood rise when the liver is not able to convert ammonia to urea. This may be caused by cirrhosis or severe hepatitis. Since you are on this forum I assume you have hep c? Are you experiencing the effects of toxic buildup in your blood?
Avatar f tn The liver normally filters out ammonia, which is a toxic by-product from the break down of protein that we eat, but when the liver is too damaged it can't do that anymore, and the ammonia ends up in your blood, and goes to your brain, where it causes mental symptoms. That's hepatic encephalopathy, which is a complication of advanced cirrhosis. Lactulose is the standard treatment, it binds to the ammonia in the body and makes it pass through the intestines.
Avatar n tn http://my.webmd.com/content/healthwise/149/37057?UID=%7B941B2BBF-610E-4CF8-A58F-169D2D8B2301%7D This site has a table about 1/2 way down that indicates what normal ammonia levels are at various ages. A little bit further down the article explains that ammonia levels do not necessarily correlate with the symptoms of encepalophy. I hope this helps.
Avatar m tn The liver which is decompromised cannot metabolize the waste products hence there is an elevation of blood ammonia levels resulting in encephalopathy. Also, iincreased levels of ammonia may also be seen with gastrointestinal bleeding, where the blood cells are haemolysed in the intestines, releasing protein. The treatment is directed at the cause and in giving life support measures.
1391441 tn?1333851561 In any event, if you’re experiencing dramatic reduction in blood sugar, you should call your doc and maybe adjust insulin/oral antidiabetic meds. The antibiotic 'rifaximin' is also used for HE management, by the way.
Avatar f tn Ahhh, didn't know the varices and elevated ammonia went hand in hand. I'm a stage 3-4, genotype 1a. So did you have any problem with the treatment because of the varices? Any bleeding at all? I'm still having a problem getting a handle on all of this. We're figuring I could have had this since about 1969 when I had blood transfusions following a car accident and this is the first time any of my labs have been other than normal. No signs of this at all.
1475202 tn?1536274577 When the liver function is impaired, shunting of blood around the liver, and increased muscle wasting all lead to increased serum ammonia levels in cirrhotic patients. But ammonia isn't the only toxin involved in HE. Certain amino acids and manganese are also involved and perhaps others. So an ammonia blood result doesn't necessarily corresponding with HE or the degree of HE but is is a very convenient and easy test to perform to confirm HE.
5611452 tn?1370974704 Sometimes the doctor will take in to account how you are feeling/acting then add in the ammonia number. I have also read that there are times when a person is having no trouble at all but then they are told that there ammonia level is high I was told that the lactulose would not bother my sugar...
Avatar n tn The Lactalose might help reduce the ammonia in her blood, but will not cure the cause of her problems. Can you tell us more about your Mom? Does/has she drank heavily in the past? How old? A little more info would be very helpful. Also, what part of Georgia are you in? Some members here might be near you, and offer some ideas.
Avatar m tn If your problem is liver related, you will need to go to a gastroenterologist for exam and bloodwork to measure what is in your blood - including ammonia levels and your liver enzymes. I have had a liver biopsy 2 years ago and found out I had the cirrhosis. If you do have this illness, besides seeing a gastroenterologist you will need to change your diet substantially.
Avatar n tn As you appreciate, as the liver fails, ammonia and other chemicals can rise in the blood and give confusion and lethargy. We call this hepatic encephalopathy. If hepatic encephalopathy is severe, patients can go into coma. Surprisingly, the level of the ammonia does not always correlate with the severity of someones hepatic encephalopathy. Some individuals tolerate high ammonia levels with little confusion whereas others will have severe problems with only mildly elevated ammonia levels.
4043517 tn?1374010173 At 8pm 2/16/14 I started my quest to kill this insidious virus that has been running free since 1974-75 busily turning my health blood infused liver into a solid chunk of overdried pemmican where blood flow is suppressed and fibrous bridges and walls impede the journey of cleansing toxins from my body.
5901196 tn?1395547509 Hello everyone. Tomorrow is my 1st Dr. appt. since I found out about the ammonia in my blood. Thanks to all of you for your help. and especially the 2 of you that put up the list of questions for me to ask my Dr. Very, very helpful. Also, to those of you that reached out and helped me PERIOD. I feel ready to go in the Dr.'s office and sound like I'm knowledgeable and am able to intelligently participate in my treatment and all that I may be facing.
3097131 tn?1357088481 I'm glad to hear that he is getting some form of treatment in there, that's better than no treatment at all. I'm sorry that you can't reach the doctor to ask him questions. Maybe you can learn about the different things and let your son know and he can take the letter in with him when he see's the doctor? That's the best I know to do. Does he have a counselor?
3097131 tn?1357088481 What I want to know is what can they do about his ammonia level other than Lactulose and Xifaxin.Thanks in Advance..Hello everyone its been awhile since I have been back here,I am doing fine still at SVR and still having check-ups every 6 mos.
1391695 tn?1298143389 In fact, there are more chemicals in lotions and deodorants than in their hair color products. I am in month 5 of treatment and in the last 2 weeks have been losing a handfull of hair each day when I brush it. I have lots of hair so I think no one will even notice throughout my treatment. As others have stated, this is a very very very small price to pay to be SVR. Try to not to focus on that one issue as in the long run it is not that important.
Avatar m tn My doctor thinks I'm crazy... Says if I had enough ammonia in my blood to smell it in my nose, I'd have serious mental issues. I always thought ammonia was a later stage cirrhosis issue and not an early warning. I didn't have this problem when I was drinking more. It has only developed during (slow) withdrawal. I know lots of fats come out of your liver during alcohol detox and I'm hoping this is just a artifact.
1648173 tn?1373346535 Last, how old are you, and are you otherwise in good health? All of these things can make a big difference in which treatment is optimal for you, how long you will have to treat and how likely you are to suffer bad side effects - although there are never any sure guesses on the side effects. Most people have at least some minor ones, many people have at least one or two pretty significant ones, and an unfortunate few get really serious ones, so serious that they can be life-threatening.
Avatar n tn My preceptor asked me to look up the effects, patient presentation, causes, and prehospital treatment of a patient with high levels of ammonia in their blood stream. Any info anyone has would be most helpful. Thanks.